Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Has Usher's Syndrome and having increasing seizures. Deaf and vision has diminished. Suggested for EEG. Advise?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
My sister-in-law has Usher's Syndrome and is having increasing seizures. She is 69 and is totally deaf and legally blind. Over the years her vision has diminished and apparently the seizures are increasing also. Is this something to be expected? Her neurologist wants to perform a video EEG to determine the type of seizures she is having. However, due to her limited faculties I wonder if this test would be necessary.
Posted Wed, 22 May 2013 in General Health
Answered by Dr. Srikanth Reddy 1 hour later
Thanks for using health care magic.
Before proceeding the discussion with you , I would like to know a few more more facts:
1) Ushers stands for blindness are deafness, when you mentioned limited faculties,does she have any other deficit?
2) Whats her age?
3) What is the current frequency of seizures?
Hope to hear from you soon,
Thanks and regards
Dr. Srikanth Reddy MD
Above answer was peer-reviewed by
Follow-up: Has Usher's Syndrome and having increasing seizures. Deaf and vision has diminished. Suggested for EEG. Advise? 43 minutes later
As I said in my original question, she is 69 years old. She has had 27 seizures in the past 2 months. She refers to them as "black outs", as she moans, and becomes incapacitated and then sleeps for about an hour after each incident. She was born deaf and the blindness worsened over the years, and now she has just pinpoint vision - very, very limited. Her female organs did not develop - she has never menstrated. Her balance is very poor. She cannot walk very well alone, and my brother is her care giver. I was told her mother had German measles while pregnant, but I am not certain that is true. Her family was not forthcoming with much history of her problems. Her seizures have increased and she does not take her medication regularly, as she says it makes her sleepy. Sorry I do not know what it is. She is also very difficult, stubborn and contrary. Having known her for 45 years, I have to say she has gotten worse on all accounts. I just want to know if the effort to have her hospitalized for a 3-5 day video EEG would be something that could help. I feel her doctor wants to use her as a study - after all it is quite an uncommon diagnosis, if my research is correct.
Answered by Dr. Srikanth Reddy 1 hour later
Thanks for all the details.
I understand that your sister-in-law is in a very bad state and the new seizures have compounded the problem further. I even understand that getting admitted for a video EEG will mean more discomfort and financial burden.
Now if I say that of all the problems she is having its only the seizure disorder that has a definite treatment. And humanly thinking, if at all if its possible, every person should get the benefit of modern medicine if its available. Seizures will definitely reduce in frequency, if not stop all together with the medications and this will surely improve her quality of life to some extent. Even the behavioural change of being stubborn can be associated with her seizures.
If you are not comfortable with the video EEG, you can take a baseline EEG which will take at maximum 30 min and will give you a fair deal of idea. There after the medications can be initiated and if not responding, then a video EEG can be thought about.
I think this can be the best mid-way you can take.
At the end, your brother is the caretaker and what ever he decides should be completely respected.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor